Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 102, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 13, 2001, 3:15 AM EDT for Dickenson County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2001, 3:15 AM EDT (07:15 UTC)
- Expired
- Aug 13, 2001, 5:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 130721
FFWRLX
VAC051-130915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
315 AM EDT MON AUG 13 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DICKENSON COUNTY IN VIRGINIA...
* UNTIL 515 AM EDT...
* AT 309 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
RAIN NEAR CLINTWOOD MOVING EAST AT 10 TO 15 MPH. SMALL RUNS OF
GEORGES FORK WITH COMING OUT OF THEIR BANKS. LOCALIZED DOWNPOURS
MAY CONTINUE UNTIL AFTER 4 AM...COMPOUNDING THE WATER PROBLEMS.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE FLEMINGTOWN...
FREMONT...MCCLURE...DARWIN...AND CLINTWOOD.
--CALL TO ACTION-- BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.
--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.
$$
LAT...LON 3717 8256 3704 8249 3700 8233 3708 8215
3727 8227 3724 8239What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:23 PM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 12, 9:23 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 923 PM EDT SUN AUG 12 2001 CANCELED THE FFA FOR THE AREA AS ANY HEAVY RAINFALL OVERNIGHT SHOULD BE NEITHER PERSISTENT NOR WIDESPREAD ENOUGH TO CAUSE SIGNIFICANT FLOODING PROBLEMS. HAVING SAID THIS...DO NEED TO LEAVE CHANCE POPS IN OVERNIGHT AS LOW PRESSURE CENTER OVER EASTERN OHIO SLOWLY DRIFTS SOUTHEAST...ALONG WITH THE COLD FRONT. JUST ENOUGH INSTABILITY REMAINS OVERNIGHT TO SUPPORT THE CHANCE FOR A THUNDERSTORM. EDGED LOWS UP A TAD. REST OF PACKAGE ON TRACK...JUST MADE A FEW COSMETIC CHANGES. .RLX... WV...NONE. VA...NONE. OH...NONE. KY...NONE. .END / TRM
In the hours before
Special weather statement, Aug 12, 10:03 PM EDT, 5 hours 12 minutes before
WVZ014-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1003 PM EDT SUN AUG 12 2001 A LINE OF SHOWERS AND THUNDERSTORMS WAS CAUSING HEAVY RAINFALL ALONG THE I 64 CORRIDOR IN PUTNAM COUNTY. THE LINE WAS NEARLY RIGHT ALONG THE INTERSTATE...AND MOVING FROM WEST TO EAST. THIS HAS LED TO PERSISTENT HEAVY RAINFALL IN THE COMMUNITIES ALONG I 64. SPOTTER REPORTS AND RADAR ESTIMATES NEAR HURRICANE INDICATE UP TO AROUND TWO AND ONE HALF INCHES IN JUST OVER ONE HOUR. THIS WILL CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AS WELL AS SMALL STREAMS QUICKLY RISING TO BANK FULL. MOTORISTS ALONG I 64 AND OTHER AREA ROADS NEED TO EXERCISE EXTREME CAUTION. RAINFALL...THOUGH PERHAPS NOT QUITE AS HEAVY...WILL BE PERSISTENT THROUGH ABOUT 11 PM...AND THEN SHOULD TAPER OFF BY MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Aug 12, 10:42 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1042 PM EDT SUN AUG 12 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM HURRICANE WV FLOODING
08/12/01 PUTNAM STREAMS OVER ROADS OR
IN BUILDINGS.
EVENT OCCURRED BETWEEN
1025 PM AND 1040 PMSpecial weather statement, Aug 13, 1:29 AM EDT, 1 hour 46 minutes before
WVZ027-028-037-038-130615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 129 AM EDT MON AUG 13 2001 AROUND 1:30 THIS MONDAY MORNING...SHOWERS AND THUNDERSTORMS WERE MOVING INTO NICHOLAS AND WEBSTER COUNTIES. AT THE SAME TIME...THE RAINS WERE DIMINISHING AND EXITING CLAY COUNTY...PLUS SOUTHERN PORTIONS OF BRAXTON COUNTY. IN THE 2 HOURS...BETWEEN 11 PM AND 1 AM...UPWARDS OF AROUND 2 INCHES OF RAIN HAVE FALLEN IN THE IVYDALE VICINITY...INCLUDING OTTER CREEK. LOCALIZED AMOUNTS AROUND 2 INCHES ARE POSSIBLE IN WEBSTER AND NICHOLAS COUNTIES BETWEEN 1 AND 3 OCLOCK. THOSE AMOUNTS SHOULD ONLY CAUSE MINOR RUNOFF PROBLEMS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR...FOR THE POSSIBILITY OF ENHANCED RAINFALL...IF REDEVELOPMENT OCCURS OVER THE SAME LOCATION. .END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, Aug 13, 1:42 AM EDT, 1 hour 33 minutes before
VAZ004-WVZ024>026-033>035-130645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 142 AM EDT MON AUG 13 2001 AROUND 1:45 THIS MONDAY MORNING...SHOWERS AND THUNDERSTORMS WERE MOVING INTO RALEIGH...WYOMING...MCDOWELL COUNTIES OF SOUTHERN WEST VIRGINIA...PLUS BUCHANAN COUNTY IN VIRGINIA. AT THE SAME TIME...THE RAINS WERE DIMINISHING AND EXITING BOONE COUNTY...PLUS EASTERN PORTIONS OF LOGAN AND MINGO COUNTIES. IN THE INTERVAL...BETWEEN 1:30 AND 3 OCLOCK THIS MORNING... LOCALIZED RAIN AMOUNTS OF AROUND 2 INCHES OF RAIN CAN FALL. THOSE AMOUNTS SHOULD ONLY CAUSE MINOR RUNOFF PROBLEMS... AND PONDING OF WATER IN POOR DRAINAGE AREAS...INCLUDING ALONG ROADS. MOST AREAS WOULD RECEIVE LESS RAIN. THE SHOWERS SHOULD DIMINISH BETWEEN 3 AND 4 OCLOCK AROUND SUCH COMMUNITIES AS BECKLEY...PINEVILLE...MULLENS...WELCH...AND GRUNDY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR...FOR THE POSSIBILITY OF ENHANCED RAINFALL...IF REDEVELOPMENT OCCURS OVER THE SAME LOCATION. .END / NATIONAL WEATHER SERVICE / KTB
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.